Wyoming, 2023Blizzard and Winter Storm in Wyoming, January 26 to 30, 2023
January 26 to 30, 2023 · NWS CYS · 10 events in 9 counties and zones
A multi-day period of snowfall across much of southeast Wyoming areas receiving over 6 inches of snowfall while mountain area received multiple feet of snow accumulation. Additionally, blizzard conditions and heavy snowfall led to a large scale, multi-vehicle accident along Interstate 80 between Laramie and Rawlins resulting in multiple injuries and one fatality.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 40
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A multi-day period of snowfall across much of southeast Wyoming areas receiving over 6 inches of snowfall while mountain area received multiple feet of snow accumulation. Additionally, blizzard conditions and heavy snowfall led to a large scale, multi-vehicle accident along Interstate 80 between Laramie and Rawlins resulting in multiple injuries and one fatality. Interstate 80 was closed for an extended period of time due to winter conditions and crashes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 26, 10:35 AM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Jan 26, 10:35 AM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 AM MST Thu Jan 26 2023
.UPDATE...
Issued at 948 AM MST Thu Jan 26 2023
Quick update to start High Wind Warnings now for WY Zones 106, 116
and 117. Arlington hit criteria just before 9 AM with peak gust
thus far at 65 MPH. Bordeaux is presently gusting to 50 MPH, with
a couple sites in 116 and 117 gusting between 45 and 50 MPH. The
strong winds will create hazardous travel with blowing/drifting
snow and poor visibility along portions of I-25 and I-80 throughout
the day.
&&
.SHORT TERM...(Today and Friday)
Issued at 400 AM MST Thu Jan 26 2023
KEY MESSAGES:
1) Strong winds expected beginning later this morning for SE WY
wind-prone locations and will continue through Friday evening.
2) Extended period of snowfall begins this evening with storm
total accumulations through Saturday afternoon over 2 feet in the
Snowy and Sierra Madres.
3) Winter Storm Warning issued for the Sierra Madre and Snowy
Ranges beginning this evening with Winter Weather Advisories
issued for lower elevation areas across much of Carbon County.
DISCUSSION:
Latest GOES WV imagery shows the last of multiple shortwaves that
aided in snow squall/shower development Wednesday passing through
the area while increased moisture approaches from the north with
an upper level jet under this northwest flow regime. Latest RAP
analysis shows a 998mb surface low along the Alberta-Saskatchewan
border associated with this jet to the north that will deepen and
slide into the northern Great Lakes region Friday before
eventually dropping the backdoor cold front into our area that
will bring much colder temperatures to our area. For more details
on this, see the Long Term Discussion.
Tight pressure gradients along much of the Laramie Range will
continue to develop with pressure falls across the northern plains
and increasing height gradients this morning will lead to strong
winds developing by later this morning, especially for wind-prone
locations of southeast WY. CAG- CPR height gradients will climb
above 50m at 700mb by 18z today and will remain above through 00z
Saturday as 700mb flow ranges from 45-55 kt. Mountain wave
signatures remain in the omega fields, though do appear slightly
weaker. However, strong subsidence will be present through the
column as we move into the right exit region of the 125 kt
northwest jet early this evening. In-house guidance continues to
highlight this period of high wind potential, and therefore no
changes have been made to these headlines. High Wind Warnings take
effect later this morning and will run through Friday evening as
the cold front begins to approach from the north shifting the wind
direction and relaxing these gradients. There was consideration of
including areas farther east of the Laramie Range, including
Cheyenne, however downward omega fields look to halt around the
I-25 corridor. Additionally, northwest flow aloft today could
prove to be less favorable for vertical momentum transfer with
more westerly surface flow, but will need to monitor the degree
of mixing ahead of midday.
Numerous areas of PVA will arrive this evening with increased
moisture aloft for scattered snow showers to develop. Could see a
quick inch of snowfall in areas of east-central WY including Lusk.
Hi-res guidance does suggest narrow bands of brief, heavy
snowfall will be possible, however exact placement is very
uncertain. By mid-evening, most snowfall should be limited to
Carbon and Albany Counties as favorable moist orographic flow
develops for the Sierra Madre and Snowy Ranges. This will continue
through Friday morning with a more organized shortwave approaching
from the west midday Friday. This will lead to an extended period
of snowfall for these zones upwards of 2 feet of total
accumulation through Saturday, and therefore Winter Storm Watches
were upgraded to Warnings beginning this evening. Additionally,
Winter Weather Advisories were issued for much of Carbon County in
WY, including Rawlins, Arlington, and Baggs. With this shortwave,
should see periods of moderate snowfall expanding outside of the
mountain zones Friday. While it is possible for locations within
the advisory to see storm total accumulations around 8 inches,
these amounts should be drawn out over an extended period of time.
Arlington will also need to deal with the combo hazard of strong
winds and blowing snow which could lead to hazardous travel
conditions along this stretch of I-80 between Rawlins and Laramie.
One area to keep an eye on is east-central WY in the northern NE
Panhandle for snowfall Friday night into Saturday. Northerly low
level flow into the Pine Ridge in addition to PVA with the
approaching shortwave could be favorable for at least advisory
level accumulations. However, the onset of snowfall felt a little
far out for advisory products at this time. Additionally,
uncertainty remains with the placement of heaviest QPF with most
hi-res guidance currently a little farther north.
.LONG TERM...(Saturday through Wednesday)
Issued at 400 AM MST Thu Jan 26 2023
KEY MESSAGES:
1) Winter Weather Advisories in effect through Saturday for
widespread snowfall continuing through the weekend. Generally light
accumulations 1 to 4 inches at lower elevations. 1 to 2 feet of
accumulation in the Snowy and Sierra Madre Ranges.
2) Very cold temperatures beginning Saturday and continuing through
Tuesday. Wind chills below zero Saturday night through Tuesday.
DISCUSSION: No major changes to the long term forecast. The main
stories remain continued chances for snow showers, then very cold
temperatures/wind chills.
SNOW: This pattern of continuous shortwave troughs presents its fair
share of forecast challenges, but particularly in snow amounts.
There is not much break if any in between these progressive systems,
so determining the exact timing of each system is difficult for the
models to hone in on. Therefore, kept 40 to 60 percent PoPs in
across most of the area Saturday and Sunday, tapering the PoPs off
from north to south Monday, clearing everything out by Tuesday
morning. Accumulations are overall light, but multiple days in a row
of light accumulations, along with very cold temperatures, may still
create hazardous conditions as the snow will not be able to really
melt. Isolated areas of more snowfall are not out of question as
moderate to heavy banded snow may accompany the multiple shortwaves
due to periods of upslope flow in the High Plains Saturday and
Sunday.
TEMPERATURES: The initial front is forecast to move through Friday
night with low temperatures in low teens Saturday morning.
Temperatures continue to drop Saturday night into Sunday with the
next shortwave passage. Temperatures just keep on dropping Sunday
through Tuesday with high temperatures Sunday through Tuesday in the
single digits to low teens and low temperatures well into negative
teens. NBM has widespread 30 to 50 percent probabilities of HIGH
temperatures Monday below zero. Decided to go with a blend of the
NBM forecast temperatures and NBM 10th percentile temperatures for
the forecast. While winds are relatively light through Tuesday
morning, wind chill temperatures drop below zero Saturday night and
are not forecast to go above zero until Tuesday afternoon. That is
over two days of wind chills below zero! These forecast temperatures
are not quite record breaking, but will no doubt be very cold!
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1011 AM MST Thu Jan 26 2023
VFR conditions are expected at all terminals through the next six
hours. The primary forecast challenges will be with wind in the
Wyoming sites of LAR, CYS and RWL. Wind gusts could approach or
exceed 45 knots at RWL at times during the early evening hours.
Light snow will also begin at RWL around midnight tonight per
latest HRRR/Nest guidance. CIG heights farther east in NE should
remain above MVFR thresholds. Forecast guidance indicates that the
current cloud deck should continue to drift east and thin during
the early afternoon. Some increase in this area of cloud cover may
return CIG condition to BKN/OVC overnight as an area of very light
snow passes through, mainly north of AIA.
&&
.FIRE WEATHER...
Issued at 400 AM MST Thu Jan 26 2023
Minimal fire weather concerns late this week into the weekend
with an extended period of snowfall across the area. Strong winds
are expected across southeast Wyoming later this morning
continuing through Friday evening. Well below average temperatures
are expected Sunday and Monday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 PM this evening to 5 PM MST
Saturday for WYZ104-105-109>111.
High Wind Warning until 3 PM MST Friday for WYZ106.
High Wind Warning until 8 PM MST Friday for WYZ110-116-117.
Winter Storm Warning from 6 PM this evening to 5 PM MST Saturday
for WYZ112-114.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...MB
LONG TERM...LK
AVIATION...MAC
FIRE WEATHER...MBHazardous weather outlook, Jan 26, 4:22 AM MST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
422 AM MST Thu Jan 26 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-113-115-118-
119-271130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-East Platte County-Goshen County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
422 AM MST Thu Jan 26 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers possible this afternoon and early this evening.
Gusty winds expected throughout the day.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Moderate snowfall possible Friday evening through Saturday and
again Sunday. An arctic cold front will bring very cold
temperatures Sunday through early next week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-271130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
422 AM MST Thu Jan 26 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds expected beginning later this morning, with gusts up
to 70 mph possible. High Wind Warnings are in effect through
Friday evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Strong winds continue through Friday. Snow showers developing
Friday and continuing on and off into the weekend. An arctic cold
front will bring very cold temperatures Sunday through early next
week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-109-111-271130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
422 AM MST Thu Jan 26 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers possible this afternoon and early this
evening. Gusty winds expected throughout the day.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Moderate snowfall will be possible Friday with 2 to 8 inches of
accumulation possible through Saturday. Winter Weather Advisories
in effect for early Friday morning through Saturday. Gusty winds
and blowing snow will be possible Friday. An arctic cold front
will bring very cold temperatures Sunday through early next week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-271130-
Sierra Madre Range-Snowy Range-
422 AM MST Thu Jan 26 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers possible this afternoon with strong winds.
Winter Storm Warnings take effect this evening as heavier snowfall
will be possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Winter Storm Warnings continue through Saturday as 2 feet of snow
accumulation will be possible. Blowing snow could significantly
reduce visibility at times. Another round of snowfall expected
Sunday into Monday. An arctic cold front will bring very cold
temperatures Sunday through early next week.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 26, 1:16 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
116 PM MST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM NON-TSTM WND GST 8 S CHUGWATER 41.65N 104.85W
01/26/2023 M59 MPH LARAMIE WY MESONET
MESONET STATION WY40 7.5 S CHUGWATER (WYDOT)
BEAR CREEK.
&&Local storm report, Jan 26, 1:20 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
120 PM MST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
01/26/2023 M66 MPH CARBON WY MESONET
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
&&Local storm report, Jan 26, 1:37 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
01/26/2023 M71 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&Local storm report, Jan 26, 1:38 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
138 PM MST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
01/26/2023 M66 MPH CARBON WY MESONET
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
&&Local storm report, Jan 26, 1:39 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND GST 11 SE ARLINGTON 41.50N 106.05W
01/26/2023 M64 MPH ALBANY WY MESONET
MESONET STATION WY25 10.7 SE ARLINGTON
(WYDOT) STROUSS HILL.
&&Local storm report, Jan 26, 2:00 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MST THU JAN 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM NON-TSTM WND GST VEDAUWOO 41.16N 105.40W
01/26/2023 M63 MPH ALBANY WY MESONET
MESONET STATION KVDW VEDAUWOO (WYDOT).
&&Event by event
3 heavy snow, 3 winter weather, 3 winter storm, 1 blizzard. Local standard time, as filed.
Blizzard, North Snowy Range Foothills
- When
- January 26, 2:14 PM MST to January 27, 10:48 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station Arlington (KARL) along Interstate 80 reported below one-quarter mile visibility and winds gusting up to 50 mph for over 3 hours. Elk Mountain WYDOT mesonet station also reported blizzard conditions during this time. Interstate 80 between Laramie and Rawlins was closed for an extended period of time due to winter conditions.
Heavy Snow, Sierra Madre Range
- When
- January 26, 6:00 PM MST to January 30, 7:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Numerous SNOTELs estimated between 30 and 70 inches of snowfall over the multiday period. Whiskey Park SNOTEL (elevation 8950 feet) estimated 70 inches of snowfall over the 84 hour period with 3.5 inches of snow water equivalent and 20:1 snow to liquid ratios.
Heavy Snow, Snowy Range
- When
- January 26, 6:00 PM MST to January 30, 7:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Numerous SNOTELs estimated between 40 and 94 inches of snowfall over the multiday period. Med Bow SNOTEL (elevation 10510 feet) estimated 94 inches of snowfall over the 84 hour period with 4.7 inches of snow water equivalent and 20:1 snow to liquid ratios.
Heavy Snow, North Laramie Range
- When
- January 26, 11:00 PM MST to January 30, 11:00 AM MST
- Where
- North Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
La Prele Creek SNOTEL (elevation 8375 feet) estimated 20.6 inches of snowfall over the multiday period with 1.1 inches of snow water equivalent.
Winter Weather, Converse County Lower Elevations
- When
- January 27, 7:20 PM MST to January 30, 1:00 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Numerous CoCoRaHS observers near Douglas and Glenrock reported multiday snow accumulation totaling around 4 to 7 inches.
Winter Storm, North Snowy Range Foothills
- When
- January 28, 2:23 AM MST to January 30, 11:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 40 indirect
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Interstate 80 between Laramie and Rawlins was closed for an extended period of time due to winter conditions and a large scale multi-vehicle accident. A total of 44 cars and trucks were involved with the pileups at mile markers 261 and 266. CoCoRaHS observer near Elk Mountain reported a multiday snowfall total over 25 inches.
Winter Storm, East Platte County
- When
- January 28, 2:30 AM MST to January 30, 11:00 AM MST
- Where
- East Platte County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
CoCoRaHS observer in Wheatland reported over 6 inches of snow accumulation. Received additional reports of impassable roads in and around Wheatland due to snow drifts with strong winds.
Winter Storm, Central Laramie Range and Southwest Platte County
- When
- January 28, 2:30 AM MST to January 30, 11:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
CoCoRaHS observer located 8 miles southwest of Wheatland reported 10.4 inches of snow accumulation over a multiday period. Received additional reports of impassable roads southwest of Wheatland due to snow drifts with strong winds.
Winter Weather, Goshen County
- When
- January 28, 7:40 AM MST to January 30, 4:20 AM MST
- Where
- Goshen County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Numerous CoCoRaHS observers reported a multiday snow accumulation of 4 to 6 inches near Fort Laramie.
Winter Weather, Central Laramie County
- When
- January 28, 1:40 PM MST to 2:10 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Snow Squall. Received report of visibility less than one-eight of a mile in falling and blowing snow 6 miles north of North Cheyenne near the intersection of Interstate 25 and US Highway 85.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Montana, January 26 to 30, 202327 events
- Winter Storm in Montana, January 26 to 28, 202323 events
- Winter Storm in Wyoming, January 26 to 29, 202318 events
- Extreme Cold in Idaho, January 26 to 31, 202317 events
- Winter Storm and Winter Weather in Idaho, January 26 to 29, 202312 events
- Winter Weather in Pennsylvania, January 26 to 27, 20231 injured · 2 events
- High Wind and Strong Wind in California, January 26, 202381 kt wind · 9 events
- Extreme Cold and Heavy Snow in Utah, January 26 to 31, 20238 events
- High Wind in Montana, January 26, 202357 kt wind · 7 events
- Heavy Snow and Winter Weather in Colorado, January 26 to 28, 20237 events
- High Wind in Montana, January 26, 202358 kt wind · 5 events
- High Wind in Wyoming, January 26 to 27, 202371 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072102, 1072179, 1072180, 1072181, 1072184, 1072116, 1072182, 1072183, 1072185, 1070177.